Arkansas, 2015

Flash Flooding in Arkansas, November 17, 2015

November 17, 2015 · NWS TSA · 2 events in 2 counties and zones

Severe thunderstorms developed along and ahead of a cold front across West Texas during the late afternoon of the 16th as a strong upper level disturbance translated into the Southern Plains. These storms moved east during the evening and into northwestern Arkansas during the morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along and ahead of a cold front across West Texas during the late afternoon of the 16th as a strong upper level disturbance translated into the Southern Plains. These storms moved east during the evening and into northwestern Arkansas during the morning hours of the 17th. The storms produced locally heavy rainfall across the region, which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 17, 5:22 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 17, 5:22 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
522 AM CST TUE NOV 17 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Line of strong thunderstorms will continue to move across far
eastern OK and through western AR through about 16z with trailing
area of rain and low mvfr ceilings for a few hours in its wake.
Clearing expected through the afternoon from W to E as Pacific
front/ dry line sweep through with gusty south winds becoming more
southwest tonight. Some wrap around moisture with passage of upper
low likely to result in low-end VFR ceilings across NE OK late in
the forecast period.

&&

.PREV DISCUSSION... /ISSUED 237 AM CST TUE NOV 17 2015/

DISCUSSION...
Squall line is marching out of central Oklahoma and into
eastern Oklahoma early this morning. Wind gusts as high as
99 mph have been recorded with this squall line this morning.
The threat for wind gusts in the 60 to 80 mph range will persist
for the next several hours as the squall line moves across eastern
Oklahoma through 13z. The storms will likely diminish slightly as
they move into Arkansas and away from the more favorable instability.
The storms are expected to be east of the forecast area by early
afternoon.

Locally heavy rainfall will also be a concern as the squall line
treks across the area with scattered showers and thunderstorms
occurring ahead of the line. Will continue the Flash Flood Watch
as is for now. It will most likely be able to trimmed back and
cancelled early.

Not expecting any precipitation with the upper level low as it
pulls out across Kansas tonight. Therefore, removed the small pops that
were in place.

Quiet weather is forecast for the remainder of the work week with
a cold front moving through the area Friday night into Saturday. Have
a dry forecast for now but need add some pops for this time-frame
if the ECMWF is correct. Chilly temperatures are expected Saturday
with freezing or below freezing readings forecast for the majority
of the area Saturday night/Sunday morning.

High pressure will prevail from Sunday into early next week with
below normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  43  64  40 /  90  10   0   0
FSM   68  43  62  41 / 100  10   0   0
MLC   67  44  64  42 / 100   0   0   0
BVO   66  42  61  35 /  80  10   0   0
FYV   69  41  57  37 / 100  10   0   0
BYV   70  42  55  40 /  90  10   0   0
MKO   68  42  63  40 / 100  10   0   0
MIO   69  44  59  36 / 100  10   0   0
F10   68  43  64  41 /  90   0   0   0
HHW   66  43  64  42 / 100  10   0   0

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through this afternoon for OKZ049-053-063-
     068>076.

AR...Flash Flood Watch through this afternoon for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Nov 17, 7:27 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
727 AM CST TUE NOV 17 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
727 AM CST TUE NOV 17 2015

...ONGOING SEVERE WEATHER ALONG WITH POTENTIAL FLASH FLOOD THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...FAR EASTERN AND SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THE SQUALL LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
ACROSS FAR EASTERN OKLAHOMA WESTERN ARKANSAS THIS MORNING. WIND
SHEAR AHEAD OF THE MAIN LINE OF THUNDERSTORMS WILL CONTINUE TO
ALLOW FOR SEVERE WEATHER...ENHANCING THE DAMAGING WIND POTENTIAL
AND ALSO A SHORT LIVED TORNADO. THE GREATEST SEVERE POTENTIAL WILL
BE ACROSS NORTHWEST ARKANSAS...AHEAD OF THE SQUALL LINE.

FLASH FLOODING WILL ALSO BE CONCERN AS THE MAIN LINE OF
THUNDERSTORMS PUSHES THROUGH...WITH RAIN SHOWERS AND LESSENING
CHANCES OF THUNDER CONTINUE BEHIND THE SQUALL LINE. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WILL REMAIN POSSIBLE INTO THIS AFTERNOON
BEFORE THE PRECIPITATION EXITS OFF TO THE EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE IS FORECAST TO SET UP OVER THE REGION THROUGH LATE
WEEK BEFORE A COLD FRONT MOVES THROUGH EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS FRIDAY NIGHT INTO SATURDAY. MUCH OF EASTERN
OKLAHOMA AND WESTERN ARKANSAS WILL SEE FREEZING OR BELOW FREEZING
TEMPERATURES SATURDAY NIGHT/SUNDAY MORNING. COOL TEMPERATURES
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Nov 17, 6:45 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 AM CST TUE NOV 17 2015

OKZ069-072-074>076-171330-
ADAIR OK-HASKELL OK-SEQUOYAH OK-LATIMER OK-LE FLORE OK-
645 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUOYAH...NORTHWESTERN
LE FLORE...NORTHEASTERN LATIMER...SOUTHEASTERN ADAIR AND SOUTHEASTERN
HASKELL COUNTIES UNTIL 730 AM CST...

AT 645 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MARBLE CITY TO 5 MILES NORTHEAST OF RED OAK...AND
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       MULDROW...
SPIRO...                          PANAMA...
KEOTA...                          RED OAK...
MCCURTAIN...                      BOKOSHE...
FANSHAWE...                       GANS...
MARBLE CITY...                    MC CURTAIN...
BRUSHY...                         SHORT...
BRUSHY LAKE STATE PARK...         SHADY POINT...
MC KEY...                         MILTON...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 301 AND
321.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FOR
EASTERN OKLAHOMA.

LAT...LON 3498 9469 3493 9510 3562 9483 3568 9448
      3567 9448 3562 9447
TIME...MOT...LOC 1245Z 253DEG 24KT 3557 9479 3502 9501
Special weather statement, Nov 17, 7:11 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
711 AM CST TUE NOV 17 2015

ARZ001-010-019-OKZ063-069-171415-
WASHINGTON AR-CRAWFORD AR-BENTON AR-ADAIR OK-DELAWARE OK-
711 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...BENTON...
WASHINGTON...SOUTHEASTERN DELAWARE AND EASTERN ADAIR COUNTIES UNTIL
815 AM CST...

AT 710 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF NOEL TO 3 MILES SOUTHWEST OF WEST
SILOAM SPRINGS TO 2 MILES SOUTH OF CINCINNATI TO 8 MILES NORTHWEST OF
SHORT...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAYETTEVILLE...                   SPRINGDALE...
ROGERS...                         BENTONVILLE...
SILOAM SPRINGS...                 BELLA VISTA...
LOWELL...                         FARMINGTON...
PEA RIDGE...                      PRAIRIE GROVE...
GENTRY...                         ELKINS...
TONTITOWN...                      BETHEL HEIGHTS...
GRAVETTE...                       WEST FORK...
LINCOLN...                        CAVE SPRINGS...
DECATUR...                        WESTVILLE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3584 9400 3564 9459 3564 9461 3596 9458
      3610 9470 3650 9455 3650 9402 3640 9392
TIME...MOT...LOC 1310Z 231DEG 37KT 3648 9452 3615 9465 3601 9452 3568
9456
Special weather statement, Nov 17, 7:18 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 AM CST TUE NOV 17 2015

ARZ019-029-OKZ049-069-072-074>076-171415-
CRAWFORD AR-SEBASTIAN AR-PUSHMATAHA OK-ADAIR OK-HASKELL OK-
SEQUOYAH OK-LATIMER OK-LE FLORE OK-
718 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEBASTIAN...WESTERN
CRAWFORD...SEQUOYAH...LE FLORE...NORTHEASTERN LATIMER...NORTHEASTERN
PUSHMATAHA...SOUTHERN ADAIR AND SOUTHEASTERN HASKELL COUNTIES UNTIL
815 AM CST...

AT 717 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF BUNCH TO 7 MILES SOUTH OF BOKOSHE TO
11 MILES WEST OF OCTAVIA...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT SMITH...                     VAN BUREN...
SALLISAW...                       POTEAU...
CEDARVILLE...                     NATURAL DAM...
BARLING...                        POCOLA...
MULDROW...                        HEAVENER...
ROLAND...                         SPIRO...
ARKOMA...                         PANAMA...
WISTER...                         HACKETT...
HOWE...                           HARTFORD...
BONANZA...                        KEOTA...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 0 AND 8.
 INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 303 AND 328.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3493 9502 3566 9481 3576 9440 3575 9427
      3538 9428 3496 9432 3496 9437 3493 9445
      3452 9446 3451 9498
TIME...MOT...LOC 1317Z 236DEG 29KT 3562 9476 3508 9477 3448 9490
Special weather statement, Nov 17, 8:09 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
809 AM CST TUE NOV 17 2015

ARZ001-002-010-011-019-020-171515-
WASHINGTON AR-CRAWFORD AR-BENTON AR-MADISON AR-CARROLL AR-
FRANKLIN AR-
809 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...NORTHWESTERN
FRANKLIN...NORTHWESTERN CARROLL...NORTHERN CRAWFORD...NORTHEASTERN
BENTON AND WASHINGTON COUNTIES UNTIL 915 AM CST...

AT 808 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF PRAIRIE GROVE TO NEAR WINSLOW TO 2
MILES SOUTHWEST OF MOUNTAINBURG...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAYETTEVILLE...                   SPRINGDALE...
ROGERS...                         BENTONVILLE...
BERRYVILLE...                     HUNTSVILLE...
EUREKA SPRINGS...                 CEDARVILLE...
MOUNTAINBURG...                   LOWELL...
FARMINGTON...                     PEA RIDGE...
PRAIRIE GROVE...                  ELKINS...
TONTITOWN...                      BETHEL HEIGHTS...
WEST FORK...                      CAVE SPRINGS...
GREENLAND...                      GARFIELD...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3555 9399 3553 9438 3602 9438 3650 9408
      3650 9383 3635 9355
TIME...MOT...LOC 1408Z 219DEG 41KT 3599 9426 3583 9413 3561 9420
Special weather statement, Nov 17, 8:14 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 AM CST TUE NOV 17 2015

ARZ019-020-029-171500-
CRAWFORD AR-SEBASTIAN AR-FRANKLIN AR-
814 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SEBASTIAN
AND SOUTHERN CRAWFORD COUNTIES UNTIL 900 AM CST...

AT 814 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FIGURE FIVE TO BARLING TO 2 MILES NORTHWEST OF
HARTFORD...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT SMITH...                     VAN BUREN...
OZARK...                          CHARLESTON...
GREENWOOD...                      ALMA...
BARLING...                        LAVACA...
MULBERRY...                       MANSFIELD...
DYER...                           HACKETT...
HARTFORD...                       HUNTINGTON...
BONANZA...                        BRANCH...
MIDLAND...                        RATCLIFF...
RUDY...                           FIGURE FIVE...

THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 1 AND
36.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3531 9383 3532 9392 3523 9392 3523 9403
      3514 9403 3514 9414 3510 9414 3506 9425
      3506 9423 3497 9424 3495 9434 3496 9437
      3494 9439 3495 9441 3493 9443 3493 9444
      3553 9441 3556 9382
TIME...MOT...LOC 1414Z 216DEG 34KT 3551 9437 3532 9431 3505 9442
Special weather statement, Nov 17, 9:33 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
933 AM CST TUE NOV 17 2015

ARZ002-011-020-171630-
MADISON AR-CARROLL AR-FRANKLIN AR-
933 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...EASTERN FRANKLIN AND
CARROLL COUNTIES UNTIL 1030 AM CST...

AT 933 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF HUNTSVILLE TO 2 MILES SOUTH OF
MAGAZINE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE...                     OZARK...
HUNTSVILLE...                     EUREKA SPRINGS...
GREEN FOREST...                   ALTUS...
BRANCH...                         DENNING...
ST. PAUL...                       HINDSVILLE...
WIEDERKEHR VILLAGE...             PETTIGREW...
URBANETTE...                      CLIFTY...
AURORA...                         CASS...
WITTER...                         GRANDVIEW...
RUDD...                           FORUM...

THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 31 AND
42.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3588 9352 3576 9352 3577 9370 3538 9371
      3537 9375 3542 9380 3531 9381 3532 9392
      3523 9392 3523 9394 3628 9387 3650 9358
      3650 9330 3612 9330
TIME...MOT...LOC 1533Z 219DEG 45KT 3609 9381 3512 9381

The radar

The Western Arkansas radar (KSRX), 13 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
November 17, 9:55 AM CST to 1:30 PM CST
Where
Sebastian County, 1.1 mi E of Hackett to 2.03 mi ENE of Jenson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.182, -94.401

Portions of Highway 10 were flooded between Hackett and Highway 71.

Flash Flood, Benton

When
November 17, 10:37 AM CST to 1:30 PM CST
Where
Benton County, 2.39 mi NNW of Rogers Muni Arpt to 2.83 mi NW of Rogers Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.400, -94.141

Rocky Ridge Trail and Rustic Drive near Little Flock were closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607654, 607716.